Alert archive / Kansas / Heat Advisories in 2016

Heat Advisory 2, NWS Dodge City, KS

June 17, 2016Barber County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this heat advisory at Jun 17, 2016, 12:07 PM CDT for Barber County, Pratt County, Stafford County, Kansas. It took effect at Jun 17, 2016, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2016, 12:07 PM CDT (17:07 UTC)
In effect from
Jun 17, 2016, 1:00 PM CDT
Expired
Jun 17, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS73 KDDC 171707
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1207 PM CDT FRI JUN 17 2016

KSZ066-081-090-180100-
/O.NEW.KDDC.HT.Y.0002.160617T1800Z-160618T0100Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...MACKSVILLE...
PRATT...MEDICINE LODGE...KIOWA
1207 PM CDT FRI JUN 17 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* HEAT INDICES...AROUND 105 DEGREES

* IMPACTS...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE HEAT 
  STRESS...HEAT CRAMPS AND POSSIBLE HEAT STROKE MORE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

   TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

   TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT
STROKE IS AN EMERGENCY...CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Jun 17, 6:19 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 6:19 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
619 AM CDT FRI JUN 17 2016

...Updated Aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 145 AM CDT Fri Jun 17 2016

Precip chances return to central and portions of western Kansas late
today as short range models indicate a weak upper level shortwave
cresting the ridge axis across the high plains of western Nebraska
and northeast Colorado late this afternoon, then dropping southeast
into western Kansas tonight. As this feature approaches, a prevailing
southeasterly upslope flow will continue to reinforce an already fairly
moist air mass across the region...with surface dewpoints well up into
the 60s(F)...providing an ample amount of instability. Meanwhile, a
surface low will become more organized as it moves southeast into the
Texas Panhandle while a broad surface high remains settled across the
Great Lakes, creating a band of increased convergence across the
Central Plains. As H5 vort maxima and an associated upper level jet
max begin to exit the ridge axis late this afternoon, thunderstorms
are expected to develop in the vicinity of a cold front pushing slowly
southeast across the high plains of western Nebraska, then spread
southward into central and portions of western Kansas overnight.
Although MLCAPE values will be in excess of 3000 J/KG based on
NAM/GFS model soundings, 0-6km shear profiles will be less than
favorable lessening the potential for widespread severe storms.
Another concern will be periods of heavy rainfall with indicated
PW values in excess of 1.5 inches, resulting in possible localized
flooding.

High temperatures near 100F can be expected again this afternoon
with little change to the general air mass across western and
central Kansas. For tonight, look for lows down into the 60s(F)
across west central and extreme southwest Kansas with the lower
70s(F) across south central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 223 AM CDT Fri Jun 17 2016

Drier conditions and above normal temperatures are likely through
the weekend into the early part of next week as medium range models
indicate the building upper level high across the Desert Southwest
extending northeast into the Western High Plains. Although moisture
will be abundant, an extremely weak flow aloft and subsidence will
hinder precip chances through early Monday. Will see highs well up
into the 90s(F) to near 100F each day through Monday with little
change expected to the general air mass across the high plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 618 AM CDT Fri Jun 17 2016

Clear skies and light southeast winds this morning with favor
areas of fog this morning. At this time it appears the area more
favorable for this fog will be just west of DDC so will insert a
brief period of MVFR visibilities due to fog at GCK for the next
few hours. The southeasterly winds will continue through the
remainder of the day as an area of low pressure at the surface
deepens in extreme southeast Colorado this morning and then moves
southeast into the Texas Panhandle. Based on the movement of this
surface low this afternoon the light southeasterly winds this
morning will increase to around 15 knots by 18z Friday at Hays.
Clouds are expected to increase early tonight as an upper level
disturbance approaches from the southwest. Based on various model
soundings these clouds will be at or above 7000ft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  69 100  71 /  10  20  10   0
GCK 100  66 100  69 /  10  10   0   0
EHA 100  63 100  67 /   0  10   0   0
LBL 100  66 101  69 /   0  10   0   0
HYS  99  69 100  71 /  20  30  10   0
P28 102  73 100  72 /  10  20  20   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Jun 17, 5:03 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT FRI JUN 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-181015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT FRI JUN 17 2016 /403 AM MDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 60 MPH AND UP TO QUARTER SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...HEAT INDICES MAY REACH NEAR HEAT ADVISORY CRITERIA
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY
AND SUNDAY AS UNSEASONABLY WARM TEMPERATURES PERSIST THROUGH THE
WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
EARLY NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

  SUNDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT GENERALLY
EAST OF A GARDEN CITY TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:17 PM CDTSpecial Weather StatementDDCEllis43 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningDDCEllis49 min
Jun 17, 5:10 PM CDTSevere Thunderstorm WarningDDCEllis50 min
Jun 17, 5:29 PM CDTAreal Flood AdvisoryDDCEllis3 hr
Jun 17, 5:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Jun 17, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
Jun 17, 6:25 PM CDTFlash Flood WarningDDCEllis, Trego3 hr

Nearby

Heat Advisories in Kansas, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.